Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 37, NWS La Crosse, WI

May 10, 2001Fayette County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at May 10, 2001, 4:44 PM CDT for Fayette County, Iowa. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 10, 2001, 4:44 PM CDT (21:44 UTC)
Expired
May 10, 2001, 5:30 PM CDT
In force
46 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Fayette County, IA

The radar

The La Crosse radar (KARX), 119 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 5:25 PM CDTHail 1Arlington, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2104 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

783 
WUUS53 KARX 102145
SVRLSE
IAC065-102230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
444 PM CDT THU MAY 10 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FAYETTE COUNTY IN NORTHEAST IOWA

* UNTIL 530 PM CDT

* AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF OELWEIN...MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR MAYNARD AT 450 PM CDT...
  NEAR ARLINGTON AT 510 PM CDT...

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. 
QUARTER-SIZED HAIL WAS REPORTED JUST SOUTH OF OELWEIN NEAR 
DUNKERTON. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY BUILDING 
AND STAY AWAY FROM WINDOWS.

$$

BAUMGARDT

LAT...LON 4274 9242 4256 9239 4266 9163 4287 9162

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:25 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, May 10, 2:25 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
225 PM CDT THU MAY 10 2001

MAIN FORECAST FOCUS ON CONVECTION THIS EVENING/TONIGHT...THEN CLOUD
AND TEMPERATURE TRENDS.

LATEST SURFACE ANALYSIS SHOWS MAIN LOW CENTER OVER LAKE SUPERIOR...
WITH COLD FRONT TRAILING BACK ACROSS WI TO JUST SOUTH OF KLSE...AND
ON INTO CENTRAL IA.  SOME STORMS HAVE DEVELOPED ALONG THE BOUNDARY...
WITH STRONGEST OVER SOUTHWEST WI.  WILL MAKE FINAL ZONE CONFIGURATION
CHANGES AS NECESSARY AS THUNDERSTORM TRENDS EVOLVE NEARER TO PRESS
TIME.

ETA DID NOT LOOK LIKE IT CAPTURED THE MORNING CONVECTION VERY WELL...
WITH RUC40 DOING MUCH BETTER.  AVN QPF AT 18Z LOOKED PRETTY GOOD...
BUT LOOKS A BIT EXCESSIVE AS WE GO INTO TONIGHT.  EITHER WAY...
LOOKS LIKE CATEGORICAL SHOWERS/THUNDERSTORMS FOR AREA TONIGHT...
ENDING FROM WEST TO EAST.

HIGH PRESSURE NOW OVER SOUTHERN CANADA WILL NOSE INTO MN OVERNIGHT
INTO FRIDAY MORNING...PROVIDING COOLER AND DRIER AIR ON NORTHERLY
FLOW. CENTER OF HIGH DROPS INTO SOUTHERN MN FRIDAY NIGHT...AND
CENTERED NEAR KLSE BY SATURDAY MORNING.  COOL NIGHT ON TAP WITH
LIGHT WINDS AND LITTLE IN THE WAY OF CLOUD COVER.

HIGH MOVES EAST OF AREA ON SATURDAY...ALLOWING RETURN TO SOME
SOUTHERLY FLOW.  UPPER RIDGE BUILDING ACROSS CENTRAL NORTH AMERICA
AS WE ENTER THE WEEKEND...AND MODELS INDICATE SOME MIDDLE AND HIGH
LEVEL CLOUDS TOPPING THE RIDGE AND MOVING INTO THE AREA FOR
SATURDAY.

LOOKS LIKE A DRY WEEKEND AS THE NEXT THREAT FOR PRECIPITATION WILL
COME ON MONDAY...AS RETURN FLOW COMBINES WITH APPROACHING WAVE AND
SYSTEM.  UPPER TROUGH DEEPENS OVER SOUTH-CENTRAL CANADA TUESDAY
INTO WEDNESDAY...SO WILL MAINTAIN RAIN CHANCES IN EXTENDED.

GUIDANCE NUMBERS CLOSE AND APPEAR REASONABLE...SO NO SIGNIFICANT
DEVIATIONS.

.LSE...NONE.

WELVAERT

In the hours before

Local storm report, May 10, 1:40 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
140 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....
k
0138 PM    3 NE STODDARD             WI   0.88 INCH HAIL
05/10/01   VERNON                         REPORTED BY LOCAL SPOTTER

WELVAERT
Local storm report, May 10, 1:55 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
155 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0147 PM    1 W COON VALLEY                WIND DAMAGE
05/10/01   VERNON                         TREES DOWN
                                          REPORTED BY LOCAL SPOTTER

0147 PM    1 W COON VALLEY                0.88 INCH HAIL
05/10/01   VERNON                         REPORTED BY LOCAL SPOTTER
Local storm report, May 10, 2:56 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
256 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0151 PM    NEWBURG CORNERS           WI   .75 INCH HAIL
05/10/01   LA CROSSE                      REPORTED BY THE PUBLIC.
                                          PERSONAL INTERVIEW.

SHEA/LUSSKY
Special weather statement, May 10, 4:00 PM CDT, 44 minutes before
IAZ008>011-018-019-029-030-102200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
400 PM CDT THU MAY 10 2001

THE SEVERE THUNDERSTORM WATCH NUMBER 220 HAS EXPIRED FOR THE
FOLLOWING COUNTIES...

IN IOWA...

     CHICKASAW...FLOYD...WINNESHIEK...HOWARD...ALLAMAKEE AND MITCHELL
     COUNTIES

INCLUDING THE CITIES OF...WAUKON...OSAGE...ELKADER...DECORAH AND
CHARLES CITY

HOWEVER...A NEW SEVERE THUNDERSTORM WATCH WILL BE ISSUED SHORTLY
FOR FAYETTE AND CLAYTON COUNTIES.

BOYNE
Local storm report, May 10, 4:06 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
406 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    CASHTON                   WI   1 INCH HAIL
05/10/01   MONROE                         REPORTED BY PUBLIC ON NORTH
                                          SIDE OF CASHTON.

SHEA/BOYNE
Local storm report, May 10, 4:33 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
433 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0409 PM    BROOKS                    WI   1 INCH HAIL
05/10/01   ADAMS                          REPORTED BY FIRE DEPT.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 10:04 PM CDTSevere Thunderstorm WarningARXWinneshiek56 min
May 9, 10:44 PM CDTSevere Thunderstorm WarningARXAllamakee46 min
May 10, 5:33 PM CDTSevere Thunderstorm WarningARXClayton57 min
May 10, 6:00 PM CDTTornado WarningARXClayton45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.